Alert archive / Nevada / River Flood Warnings in 2018

River Flood Warning 3, NWS Reno, NV

April 4, 2018Washoe County, Nevada

NWS Reno, NV issued this river flood warning at Apr 4, 2018, 3:32 PM PDT for Washoe County, Nevada. It took effect at Apr 7, 2018, 9:00 AM PDT. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Apr 4, 2018, 3:32 PM PDT (22:32 UTC)
In effect from
Apr 7, 2018, 9:00 AM PDT
Expired
Apr 7, 2018, 4:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
Minor

County Washoe County, NV

The radar

The Reno radar (KRGX), 45 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Truckee River at Reno (TRRN2). The gauge peaked at 10.11 ft at Apr 7, 2018, 5:00 PM PDT.

actionminormoderatemajor810121404/0404/0504/0604/0704/08
Action stage
10 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10348000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

339 
WGUS45 KREV 042232
FLWREV


Flood Warning
National Weather Service Reno NV
332 PM PDT Wed Apr 4 2018

...The National Weather Service in Reno has issued a Flood Warning 
for the following rivers in Nevada... 

  Truckee River At Reno affecting Washoe County
  Truckee River At Vista affecting Storey and Washoe Counties

For the Truckee River...Minor flooding is forecast for Reno and
Minor to moderate flooding is forecast for Vista.

A strong atmospheric river will impact the Truckee River Basin Friday
evening and Saturday...with heavy rain in the eastern Sierra and
western Nevada. Snow levels are expected to rise to over 10,000 feet
during the period of heaviest precipitation.

These river forecasts are based on forecast rainfall and temperature 
conditions at time of issuance. If actual conditions vary from these
forecasts...river conditions will vary accordingly. River forecasts
include current and planned reservoir releases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living near rivers, creeks, and streams in far
western Nevada should monitor the latest weather information at
weather.gov/reno and be prepared to take action. PREPARE NOW by
clearing drainages and ditches of debris and move items near the
river to higher ground. 

The next forecast update for this location will be issued Thursday.

&&

NVC031-060432-
/O.NEW.KREV.FL.W.0003.180407T1600Z-180407T2300Z/
/TRRN2.1.ER.180407T1900Z.180407T2100Z.180407T2130Z.NO/
332 PM PDT Wed Apr 4 2018

The National Weather Service in Reno has issued a 

* Flood Warning for 
  The Truckee River At Reno.
* from Saturday morning to Saturday afternoon...Or until the warning 
  is cancelled.
* At  2:15 PM Wednesday the stage was 8.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage to near 11.1 feet by early
  Saturday afternoon. The river will then fall back below flood stage
  Saturday afternoon.
* Impact...At 11.0 feet...Flood Stage...The river will be running
  near bankfull with minor impacts to parks, trails and low lying
  areas along the river from Mogul to Highway 395. Flows are expected
  to crest Saturday afternoon at levels similar to February 10,
  2017 and significantly below January 9, 2017.  

&&

LAT...LON 3954 11996 3956 11977 3945 11976 3946 11983 3950 11996


$$

NVC029-031-060432-
/O.NEW.KREV.FL.W.0004.180407T1400Z-180408T1200Z/
/VISN2.2.ER.180407T1430Z.180408T0300Z.180408T1030Z.NO/
332 PM PDT Wed Apr 4 2018

The National Weather Service in Reno has issued a 

* Flood Warning for 
  The Truckee River At Vista.
* from Saturday morning to early Sunday morning...Or until the
  warning is cancelled.
* At  3:05 PM Wednesday the stage was 10.5 feet.
* Flood stage is 15.0 feet.
* Minor to moderate flooding is forecast.
* Forecast...Rise above flood stage by Saturday morning and continue 
  to rise to near 18.1 feet by Saturday evening. The river will
  fall below flood stage by early Sunday morning.
* Impact...At 18.0 feet...Minor to moderate flooding is expected
  impacting parks, trails, and agricultural areas near the river
  between Highway 395 and Nixon. Possible impacts to roads and
  buildings between Highway 395 and Vista Boulevard. Flows are
  expected to crest Saturday evening at levels similar to February
  10, 2017 and significantly below January 9, 2017.

&&

LAT...LON 3954 11979 3989 11937 3967 11924 3957 11933 3943 11976


$$
2 follow-up statements
966 
WGUS85 KREV 052202
FLSREV
Flood Statement
National Weather Service Reno NV
302 PM PDT Thu Apr 5 2018

...The Flood Warning continues for the following rivers in 
California...Nevada...
 
  Truckee River Near Truckee affecting Nevada and Placer Counties
  Truckee River At Reno affecting Washoe County
  Truckee River At Vista affecting Storey and Washoe Counties

For the Truckee River...Moderate to major flooding is forecast for
Truckee. Minor flooding is forecast for Reno and Vista.

A strong atmospheric river will impact the Truckee River Basin Friday
evening and Saturday...with several inches of precipitation likely in
the high Sierra. Snow levels are expected to rise to over 10,000 feet
during the period of heaviest precipitation. This rain and snowmelt
will combine with high flows due to releases out of Lake Tahoe.

These river forecasts are based on forecast rainfall and temperature 
conditions at time of issuance. If actual conditions vary from these
forecasts...river conditions will vary accordingly. River forecasts
include current and planned reservoir releases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living near rivers, creeks, and streams in far
western Nevada should monitor the latest weather information at
weather.gov/reno and be prepared to take action. PREPARE NOW by
clearing drainages and ditches of debris and move items near the
river to higher ground. 

The next forecast update for these locations will be issued Friday.

&&

CAC057-061-070402-
/O.EXT.KREV.FL.W.0002.180407T0630Z-180408T1800Z/
/TRCC1.3.RS.180407T0630Z.180407T1800Z.180408T1600Z.NO/
302 PM PDT Thu Apr 5 2018

The Flood Warning continues for
  The Truckee River Near Truckee.
* from Friday evening to Sunday morning.
* At  2:00 PM Thursday the stage was 4.0 feet.
* Flood stage is 4.5 feet.
* Moderate to major flooding is forecast.
* Forecast...Rise above flood stage by late Friday evening and 
  continue to rise to near 6.6 feet by late Saturday morning. The 
  river will fall below flood stage by late Sunday morning.
* Impact...At 6.5 feet...Major flooding along Truckee River between  
  Squaw Creek and Truckee. Some private bridges and low-lying
  structures along the river may flood. Impacts are expected to be
  similar to January 9, 2017. 

&&

LAT...LON 3918 12021 3932 12022 3939 12010 3938 12009 3919 12019


$$

NVC031-070402-
/O.EXT.KREV.FL.W.0003.180407T2100Z-180407T2300Z/
/TRRN2.1.RS.180407T2100Z.180407T2100Z.180407T2100Z.NO/
302 PM PDT Thu Apr 5 2018

The Flood Warning continues for
  The Truckee River At Reno.
* during Saturday afternoon.
* At  2:15 PM Thursday the stage was 8.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise to near flood stage of 11.0 feet by early Saturday
  afternoon. The river will then fall back below flood stage
  Saturday afternoon.
* Impact...At 11.0 feet...Flood Stage...The river will be running
  near bankfull with minor impacts to parks, trails and low lying
  areas along the river from Mogul to Highway 395. Flows are expected
  to crest Saturday afternoon at levels similar to February 10,
  2017 and significantly below January 9, 2017.  

&&

LAT...LON 3954 11996 3956 11977 3945 11976 3946 11983 3950 11996


$$

NVC029-031-070402-
/O.EXT.KREV.FL.W.0004.180407T1730Z-180408T1200Z/
/VISN2.1.RS.180407T1730Z.180408T0200Z.180408T0920Z.NO/
302 PM PDT Thu Apr 5 2018

The Flood Warning continues for
  The Truckee River At Vista.
* from Saturday morning to late Saturday night.
* At  2:20 PM Thursday the stage was 10.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Saturday morning and 
  continue to rise to near 17.7 feet by Saturday evening. The river 
  will fall below flood stage by early Sunday morning.
* Impact...At 17.5 feet...Minor flooding is expected impacting
  parks, trails, and agricultural areas near the river 
  between Highway 395 and Nixon. Possible impacts to roads and
  buildings between Highway 395 and Vista Boulevard. Flows are
  expected to crest Saturday evening at levels similar to February
  10, 2017 and significantly below January 9, 2017.

&&

LAT...LON 3954 11979 3989 11937 3967 11924 3957 11933 3943 11976


$$
964 
WGUS45 KREV 062159
FLWREV


Flood Warning
National Weather Service Reno NV
259 PM PDT Fri Apr 6 2018


For the Truckee River...including Reno...

Due to decreased releases out of Lake Tahoe, flooding is no longer
anticipated along the Truckee River through downtown Reno. However,
high and fast flows will continue for at least several more days and
caution is advised. As releases change out of Lake Tahoe, the stage
on the Truckee will also change. Just because the river goes down,
does not mean it won't go back up again. 

&&

NVC031-062229-
/O.CAN.KREV.FL.W.0003.000000T0000Z-180407T2300Z/
/TRRN2.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.NO/
259 PM PDT Fri Apr 6 2018

* At  2:15 PM Friday the stage was 8.4 feet.
* Flood stage is 11.0 feet.
* No flooding is currently forecast.
* Impact...At 10.5 feet...Highest safe flow from Mogul to Highway 
  395..including downtown Reno.  About 8600 CFS.  Downstream of U.S. 
  Highway 395...Grand Sierra Resort RV Park...Truckee Bike Path...
  parks and industrial area in Sparks along river flood.  

&&

LAT...LON 3954 11996 3956 11977 3945 11976 3946 11983 3950 11996


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this river flood warning went out at Apr 4, 3:26 PM PDT, 6 minutes earlier.

Area forecast discussion, Apr 4, 3:26 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
326 PM PDT Wed Apr 4 2018

.SYNOPSIS...

Mild weather is expected through Thursday, with a few light
showers possible. A strong storm with an atmospheric river will
impact eastern California and western Nevada Friday into Saturday,
bringing periods of moderate to heavy rain, very high snow
levels, gusty winds, and flooding concerns along some rivers and
streams. Additional storm systems are possible next week.

&&

.SHORT TERM...

One more day of quiet weather is expected through Thursday
afternoon, with mild conditions and widespread mid-high cloud
cover, but only a few light rain showers mainly north of I-80.
Warm advection with increasing moisture will begin Thursday night
with areas of light rain developing over the region, mainly from
US-50 northward.

With the latest guidance still indicating a strong atmospheric
river for early April, confidence continues to increase in
widespread significant rainfall for the region Friday into
Saturday, with more efficient moisture spreading into much of
western NV where we increased storm total precip. Most of these
increases were for the daytime period Friday as moderate forcing
of very deep moisture (PW values near 1") is expected, and also
Saturday morning when forcing is strongest (with heaviest overall
rainfall rates up to 0.5"/hour) ahead of the cold front passage.
Around 1" of rainfall is now more likely with this event across
the US-395 corridor from Susanville to Mono County, including the
Reno- Carson-Minden urban areas, with 0.5" or more extending into
northwest NV and the Basin and Range. Foothill areas around these
cities (including Virginia City) could receive up to 2", with 2"
or more likely (locally up to 4" near the Sierra crest) from
western Lassen-central Plumas southward across the Tahoe basin,
Alpine and western Mono County. These rainfall amounts, combined
with snow levels rising from 9500-10,000 feet Friday morning to
near 11,000 feet Friday night will bring increased risk for
flooding of small creeks and streams, and some main stem rivers.
Several flood watches and warnings are in effect from Friday
afternoon into early Sunday. For more details on the potential for
flooding, see the Hydrology section below.

During the day Saturday, the heaviest precipitation will quickly
decrease from north to south, with snow levels also dropping.
Travel impacts due to snow will be limited to the highest Sierra
passes, although some late day instability may lead to bands of
snow showers forming in northeast CA and around Tahoe. Snowfall
amounts are not expected to be very heavy (mainly 4" or less) over
the major passes (I-80/US-50) but chain controls and travel
delays are possible for late afternoon/early evening on Saturday.

Strong winds are looking likely on Saturday even after the front
passes with sustained winds 25-35 mph and peak gusts of 40-60 mph
for western Nevada and eastern CA, with Sierra ridge gusts 100+
mph. Expect some difficult driving conditions for high profile
vehicles and dangerous boating conditions on area lakes.

Saturday night and Sunday, low amplitude ridge rebuilds over
CA/NV with drying conditions and temperatures near average (lower
60s western NV valleys, 50-55 near the Sierra), except possibly a
few very light showers near the Oregon border as a weak shortwave
passes across the Pacific Northwest. MJD

LONG TERM...Sunday night into next week...

After a brief break in weather Sunday night and Monday, another
series of wet systems approach the Sierra. Models have some
variability on feature timing, but largely agree in two waves next
week. Current best projections are for landfall on Tuesday through
early Wednesday, and potentially again on Thursday.

It should be noted that these next waves are going to be colder
with snow levels around 7000 feet. However, any additional
precipitation as rain would likely runoff quickly into our river
systems. It will not take much precipitation to bring rivers back
up as the snowpack continues to melt. Our best advice is to keep
flood mitigation efforts in place through next week. Above 7500
feet or so, precipitation would be all snow with several inches
accumulating.

Another thing to note is that winds will increase again Tuesday as
another decently strong jet segment moves over the region.
Otherwise, temperatures will trend cooler next week with
persistent cloud cover. Boyd

&&

.AVIATION...

Ridge winds have increased today with light to moderate turbulence
around the Sierra and Great Basin. This will continue through
Thursday with slightly breezy conditions for area terminals.
Another weak system passing through Oregon will produce light
rain and MVFR ceilings north of KTRK- KLOL on Thursday.

A much bigger system is on the horizon for Friday and Saturday.
Winds aloft will increase ahead of the system with mountain waves
and turbulence developing just after 00z Friday. Light rain with
freezing levels rising to near and above FL100 will begin Friday
morning. Core of the system will move through the region 00-18z
Saturday with a period of heavy rain, IFR ceilings and visibility.
Freezing levels should lower below FL060 near the end of the
event, with a low probably of accumulating snow at KTRK and KTVL
after 18z Saturday. Strong winds will also create the potential
for LLWS and very turbulent approaches/departures at all area
terminals on Saturday. Brong/Boyd

&&

.HYDROLOGY...

Warm temperatures and high sun angles have initiated snowmelt in
lower elevations and on sun exposed aspects. Light to moderate
rains Friday will further ripen the mid-elevation snowpack as well
as increase soil moisture, which is already quite elevated
especially in the Tahoe and Truckee Basins. This will prime
conditions for a highly efficient period of runoff with the peak
rainfall intensities and very high snow levels Friday night and
Saturday morning. The ability of the snowpack at different
elevations and aspects to retain rain versus passing the rain
through with additional snowmelt is an area of forecast
uncertainty; however, most snow below ~7000 feet on all aspects,
and below ~8000 feet on sunny aspects, has been observed to be
ripe and will contribute to runoff. Higher elevations and shady
aspects will take additional energy to ripen and may start to
contribute later in the event.

There is high confidence in rivers and streams rising rapidly Friday
night and Saturday, leading to minor to moderate flooding. While
flooding is most likely along small streams, poor drainage areas,
recent burn areas, mountain communities, and closed basins, flooding
is becoming more likely along main-stem rivers, especially in the
Truckee and Carson basins. Flood warnings have been issued for the
Truckee near Truckee and for the East and West Forks of the
Carson in Carson Valley including the main-stem to HWY 395. Minor
flooding is likely along the Truckee between HWY 395 and Vista,
and along Steamboat Creek. Minor flooding is not currently
expected, but is possible on the Susan, the Middle Fork of the
Feather, and the Walker Rivers. In general, flows and impacts are
expected to exceed the March 22nd, 2018 and Nov 18th, 2017 events.
Is this as bad as January - February 2017? Region-wide this is
unlikely, but we can't rule out some isolated areas of similar
impacts.

River forecasts will be updated by 3 pm this afternoon.
Bardsley

.REV Watches/Warnings/Advisories...
NV...Flood Watch from Friday afternoon through late Saturday night
     NVZ002-003.

CA...Flood Watch from Friday afternoon through late Saturday night
     CAZ071>073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Apr 4, 2:40 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service RENO NV
240 PM PDT Wed Apr 4 2018

CAZ070>073-NVZ001>005-051200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
240 PM PDT Wed Apr 4 2018

...HEAVY RAIN AND GUSTY WINDS FRIDAY AND SATURDAY...

A very warm, wet storm will bring gusty winds and significant
rains to the Sierra and western Nevada beginning Friday and
continuing through Saturday. The main concern is the potential
for flooding along creeks, streams, rivers and in urban areas.

WHAT CAN YOU DO NOW? Prepare for heavy rainfall by clearing
drainages, ditches, and gutters of debris and snow the next few
days. This will help to mitigate some of the flooding and runoff
potential. Prepare for strong winds by securing outdoor furniture,
temporary construction structures, and canopies.

RAINS - Areas of heavy rain will develop Friday evening and
continue into Saturday. Snow levels may rise as high as 11000
feet, keeping the bulk of the precipitation in the form of rain.
Rainfall totals between 2 to 4 inches are expected along the
Sierra crest, with 1.5 to 2.5 inches in the Tahoe Basin, and 1 to
1.5 inches in the Sierra foothills and some valleys along the
Sierra Front. Up to an inch of rain is possible in western Nevada
valleys. Plan on impacts such as rises on rivers, creeks, and
streams, and ponding of water in fields and poorly drained urban
areas. If you are driving around the region, reduce speed to
prevent hydroplaning on water covered roads. Areas that
experienced enhanced runoff or flooding during the last storm a
couple of weeks ago should plan on similar or greater impacts due
to the heavy rain and the expected contribution of the melting
snow pack.

RIVERS - Increased flows are likely Friday evening into Sunday
for the Carson, Susan, and the Truckee Rivers, with a longer
period of increased flow for the Pit and Middle Fork of the
Feather Rivers. For more details on mainstem river forecasts check
www.cnrfc.noaa.gov or read the hydrology section of the area
forecast discussion.

WINDS - Significant impacts are likely for high profile vehicles,
boaters, and aviation due to strong winds and turbulence Friday
night and Saturday. Wind gusts of 40 to 60 mph are possible.
Gusts over Sierra ridges will likely exceed 90 mph.

SNOW - A few inches of wet snow is possible for the Sierra and
northeast California passes late Saturday afternoon and Saturday
night as snow levels fall below 7000 feet. Chain restrictions may
occur for Highways 36, 44 and 89 in northeast California, and
Interstate 80 and Highway 50 in the Tahoe area.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 12:01 PM PDTAreal Flood WarningREVDouglas4 days
Apr 4, 3:32 PM PDTRiver Flood WarningREVStorey, Washoe4 days

Nearby

River Flood Warnings in Nevada, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.